Cytomegalovirus colitis after systemic chemotherapy in a patient with recurrent colon cancer

A case report

Fuminori Teraishi, Hiroshi Shimamura, Takeo Suzuki, Masako Nakamoto, Akira Chikuba, Masashi Nezu, Shun Kosaka, Takao Takiue, Hiroshi Chikuba

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

Introduction: The occurrence of cytomegalovirus colitis is well known in immunosuppressed patients, such as neoplastic patients following chemotherapy, although its exact etiology remains unclear. Case presentation: We present a case of cytomegalovirus colitis occurring in a 77-year-old man with vomiting and diarrhea 2 weeks after initial systemic chemotherapy consisting of 5-fluorouracil, leucovorin and irinotecan for a recurrent colorectal cancer. Initial colonoscopy revealed multiple punched-out ulcers in the transverse colon and the diagnosis of cytomegalovirus was based on positive cytomegalovirus antigen detected by indirect enzyme antibody method, although immunohistological examination of tissues biopsied at colonoscopy was negative. The symptoms ceased under ganciclovir and octreotide treatment, and the patient recovered gradually. Conclusion: The most probable cause of the cytomegalovirus colitis in this case was impaired immunity following chemotherapy. Cytomegalovirus infection should be included in the differential diagnosis of gastrointestinal disease in colorectal cancer patients after chemotherapy and, when suspected, the clinician should pursue appropriate diagnostic interventions including colonoscopy.

Original languageEnglish
Article number289
JournalJournal of Medical Case Reports
Volume2
DOIs
Publication statusPublished - 2008 Aug 28
Externally publishedYes

Fingerprint

Colitis
Cytomegalovirus
Colonic Neoplasms
Drug Therapy
Colonoscopy
irinotecan
Colorectal Neoplasms
Transverse Colon
Ganciclovir
Octreotide
Leucovorin
Gastrointestinal Diseases
Cytomegalovirus Infections
Fluorouracil
Ulcer
Vomiting
Diarrhea
Immunity
Differential Diagnosis
Antigens

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Cytomegalovirus colitis after systemic chemotherapy in a patient with recurrent colon cancer : A case report. / Teraishi, Fuminori; Shimamura, Hiroshi; Suzuki, Takeo; Nakamoto, Masako; Chikuba, Akira; Nezu, Masashi; Kosaka, Shun; Takiue, Takao; Chikuba, Hiroshi.

In: Journal of Medical Case Reports, Vol. 2, 289, 28.08.2008.

Research output: Contribution to journalArticle

Teraishi, Fuminori ; Shimamura, Hiroshi ; Suzuki, Takeo ; Nakamoto, Masako ; Chikuba, Akira ; Nezu, Masashi ; Kosaka, Shun ; Takiue, Takao ; Chikuba, Hiroshi. / Cytomegalovirus colitis after systemic chemotherapy in a patient with recurrent colon cancer : A case report. In: Journal of Medical Case Reports. 2008 ; Vol. 2.
@article{8a1533a294604a4c8b323e13f0fea965,
title = "Cytomegalovirus colitis after systemic chemotherapy in a patient with recurrent colon cancer: A case report",
abstract = "Introduction: The occurrence of cytomegalovirus colitis is well known in immunosuppressed patients, such as neoplastic patients following chemotherapy, although its exact etiology remains unclear. Case presentation: We present a case of cytomegalovirus colitis occurring in a 77-year-old man with vomiting and diarrhea 2 weeks after initial systemic chemotherapy consisting of 5-fluorouracil, leucovorin and irinotecan for a recurrent colorectal cancer. Initial colonoscopy revealed multiple punched-out ulcers in the transverse colon and the diagnosis of cytomegalovirus was based on positive cytomegalovirus antigen detected by indirect enzyme antibody method, although immunohistological examination of tissues biopsied at colonoscopy was negative. The symptoms ceased under ganciclovir and octreotide treatment, and the patient recovered gradually. Conclusion: The most probable cause of the cytomegalovirus colitis in this case was impaired immunity following chemotherapy. Cytomegalovirus infection should be included in the differential diagnosis of gastrointestinal disease in colorectal cancer patients after chemotherapy and, when suspected, the clinician should pursue appropriate diagnostic interventions including colonoscopy.",
author = "Fuminori Teraishi and Hiroshi Shimamura and Takeo Suzuki and Masako Nakamoto and Akira Chikuba and Masashi Nezu and Shun Kosaka and Takao Takiue and Hiroshi Chikuba",
year = "2008",
month = "8",
day = "28",
doi = "10.1186/1752-1947-2-289",
language = "English",
volume = "2",
journal = "Journal of Medical Case Reports",
issn = "1752-1947",
publisher = "BioMed Central",

}

TY - JOUR

T1 - Cytomegalovirus colitis after systemic chemotherapy in a patient with recurrent colon cancer

T2 - A case report

AU - Teraishi, Fuminori

AU - Shimamura, Hiroshi

AU - Suzuki, Takeo

AU - Nakamoto, Masako

AU - Chikuba, Akira

AU - Nezu, Masashi

AU - Kosaka, Shun

AU - Takiue, Takao

AU - Chikuba, Hiroshi

PY - 2008/8/28

Y1 - 2008/8/28

N2 - Introduction: The occurrence of cytomegalovirus colitis is well known in immunosuppressed patients, such as neoplastic patients following chemotherapy, although its exact etiology remains unclear. Case presentation: We present a case of cytomegalovirus colitis occurring in a 77-year-old man with vomiting and diarrhea 2 weeks after initial systemic chemotherapy consisting of 5-fluorouracil, leucovorin and irinotecan for a recurrent colorectal cancer. Initial colonoscopy revealed multiple punched-out ulcers in the transverse colon and the diagnosis of cytomegalovirus was based on positive cytomegalovirus antigen detected by indirect enzyme antibody method, although immunohistological examination of tissues biopsied at colonoscopy was negative. The symptoms ceased under ganciclovir and octreotide treatment, and the patient recovered gradually. Conclusion: The most probable cause of the cytomegalovirus colitis in this case was impaired immunity following chemotherapy. Cytomegalovirus infection should be included in the differential diagnosis of gastrointestinal disease in colorectal cancer patients after chemotherapy and, when suspected, the clinician should pursue appropriate diagnostic interventions including colonoscopy.

AB - Introduction: The occurrence of cytomegalovirus colitis is well known in immunosuppressed patients, such as neoplastic patients following chemotherapy, although its exact etiology remains unclear. Case presentation: We present a case of cytomegalovirus colitis occurring in a 77-year-old man with vomiting and diarrhea 2 weeks after initial systemic chemotherapy consisting of 5-fluorouracil, leucovorin and irinotecan for a recurrent colorectal cancer. Initial colonoscopy revealed multiple punched-out ulcers in the transverse colon and the diagnosis of cytomegalovirus was based on positive cytomegalovirus antigen detected by indirect enzyme antibody method, although immunohistological examination of tissues biopsied at colonoscopy was negative. The symptoms ceased under ganciclovir and octreotide treatment, and the patient recovered gradually. Conclusion: The most probable cause of the cytomegalovirus colitis in this case was impaired immunity following chemotherapy. Cytomegalovirus infection should be included in the differential diagnosis of gastrointestinal disease in colorectal cancer patients after chemotherapy and, when suspected, the clinician should pursue appropriate diagnostic interventions including colonoscopy.

UR - http://www.scopus.com/inward/record.url?scp=52649130825&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=52649130825&partnerID=8YFLogxK

U2 - 10.1186/1752-1947-2-289

DO - 10.1186/1752-1947-2-289

M3 - Article

VL - 2

JO - Journal of Medical Case Reports

JF - Journal of Medical Case Reports

SN - 1752-1947

M1 - 289

ER -